Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 71, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2002, 8:53 PM CDT for Mercer County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2002, 8:53 PM CDT (01:53 UTC)
- Expired
- Jun 12, 2002, 9:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Mercer County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 9:06 PM CDT | Hail 1 | Aledo, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1544 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 921 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 130153 SVRMLI ILC131-130245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 853 PM CDT WED JUN 12 2002 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MERCER COUNTY IN NORTHWEST ILLINOIS * UNTIL 945 PM CDT * AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES WEST OF SUNBEAM...OR 6 MILES SOUTHWEST OF ALEDO...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... SUNBEAM BY 855 PM CDT. JOY BY 900 PM CDT. ALEDO BY 910 PM CDT. MILLERSBURG BY 915 PM CDT. THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM PASSES. THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN THE QUAD CITIES. LAT...LON 4114 9092 4107 9070 4133 9052 4134 9085 DLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:20 PM CDT, 6 hours 33 minutes earlier.
Area forecast discussion, Jun 12, 2:20 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 220 PM CDT WED JUN 12 2002 DIFFUSE SURFACE FRONT DIFFICULT TO DISCERN DUE TO NUMEROUS MESO BOUNDARIES...BUT MAINLY INDICATED FROM NEAR CHI THROUGH NORTHERN IA TO E CENTRAL NEB. MESO BOUNDARY INITIATING CELLS THIS AFTERNOON CURVED FROM NE IL NEAR LAKE FRONT THROUGH MLI TO CID AT 18Z. AT UPPER LEVELS...H85 MOISTURE RIDGE AXIS NOTED AT 12Z FROM W TX INTO SE IA. STRONG H5 LOW CHURNED OVER SW ALBERTA WITH 90 KT H25 JET JUST SOUTH FROM WY TO MI. FAVORABLE UPPER DIFFLUENCE...UPSTREAM MID LEVEL FORCING...SLOW MOVING E-W FRONT...AND ABUNDANT LOW LEVEL MOISTURE SETTING THE STAGE FOR SEVERE POTENTIAL THIS AFTERNOON AND EVENING...THEN OVERNIGHT HEAVY RAIN AND FLOODING CONCERNS. MODELS AGAIN HAVING DIFFICULTY HANDLING SURFACE FRONTS AND QPF PLACEMENT. AVN WAS TOO FAR SOUTH WITH SURFACE FRONT AT 18Z...WITH ETA PLACEMENT CLOSER TO REALITY. BOTH BRING STRONG MID LEVEL WAVE CURRENTLY MOVING INTO SE NEB INTO EASTERN IA TOWARD 06Z WHICH MATCHES WELL WITH NOWCAST TOOLS. THIS PUSHES SURFACE LOW PRESSURE WAVE ALONG THE FRONT AND WITH STRONG UPPER DIVERGENCE AND HIGH PRECIPITABLE WATER...HEAVY RAIN STRONG POSSIBILITY. AVN MAY BE OVERDONE WITH HUGE QPF BULLSEYE OVER FAR W CENTRAL IL...BUT CANNOT IGNORE. MOST VULNERABLE WILL BE AREAS MAINLY SOUTH OF HIGHWAY 34 WHERE 88D STP AMOUNTS EXCEEDED 3 INCHES LAST NIGHT. AREAS FURTHER NORTH NOT IN MUCH BETTER SHAPE WITH RAIN YESTERDAY AND RIVERS STILL HIGH FROM LAST WEEKS EVENT...SO WILL ISSUE FLOOD WATCH FOR CWFA ALONG AND SOUTH OF INTERSTATE 80 COORIDOR. BELIEVE CONVECTION SHOULD GET GOING THIS EVENING WITH MCV CURRENTLY SPINNING INTO N CENTRAL MO AND FAR SOUTHERN IA WITH REINFORCEMENT FROM STRONGER AFOREMENTIONED MID LEVEL WAVE IN CENTRAL NEB. ON THURSDAY WILL KEEP LOW SCATTERED POPS FOR SHOWERS WITH MUCH COOLER TEMPERATURES THURSDAY THROUGH FRIDAY AS UPPER LOW PASSES JUST TO NORTHEAST. AVN CONTINUES TO HINT AT SHOWERS FOR SATURDAY WITH WEAK E-W TROUGH...BUT WILL LEAVE OUT FOR NOW DUE TO UNIMPRESSIVE FORCING. MAIN MESSAGE WILL BE COOLER TEMPERATURES AND LOWER HUMIDITY OVER WEEKEND. MEDIUM RANGE MODELS IN AGREEMENT WITH WESTERN CONUS RIDGE BUILDING EARLY NEXT WEEK WITH TROUGHING FROM GREAT LAKES AND NORTHEAST. BIG DIFFERENCES WITH MRF ALONE IN CUTTING OFF ANOTHER H5 LOW OVER LOWER MI...WHICH DIVES INTO OHIO RIVER VALLEY BY MID WEEK. LATEST AVN EXT MORE IN LINE WITH WEAKER EASTERN TROUGH SHOWN BY ECMWF AND UK. WITH SUCH BIG DISAGREEMENT...WILL CONTINUE CURRENT TRENDS OF RAIN CHANCES MONDAY AND TUESDAY WITH SOME SORT OF UPPER NW FLOW AND IMBEDDED WAVES...THEN DRY WEDNESDAY WITH UPPER RIDGE MOVING OVERHEAD. COORDINATED WITH DSM AND ILX...THANKS. .DVN... IA...FLOOD WATCH TONIGHT FOR ALONG AND SOUTH OF I-80. IL...FLOOD WATCH TONIGHT FOR ALONG AND SOUTH OF I-80. MO...FLOOD WATCH TONIGHT. DLS
In the hours before
Local storm report, Jun 12, 6:35 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0625 PM 3 NW KEOTA IA TORNADO
06/12/02 KEOKUK TORNADO ON THE GROUND,
MOVING SOUTH.
DISSIPATED AT 190TH ST
AND G32. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0632 PM KALONA IA FUNNEL CLOUD
06/12/02 WASHINGTON LONG THIN FUNNEL.
REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 7:14 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0713 PM 3 E WASHINGTON IA TORNADO
06/12/02 WASHINGTON REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 8:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM MATHERVILLE IL 2 INCH HAIL
06/12/02 MERCER 1 1/2 TO 2 INCH HAIL.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 12, 8:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM 5 N KEYSTONE IA 55 MPH TSTM GUST
06/12/02 BENTON 50-55 MPH GUST. ALSO
TREE LIMBS DOWN AND ONE
POWER POLE. REPORTED BY
STORM SPOTTER.
0800 PM KAHOKA MO .5 INCH HAIL
06/12/02 CLARK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0816 PM OQUAWKA IL .75 INCH HAIL
06/12/02 HENDERSON REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jun 12, 8:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM ATHENS MO HEAVY RAIN
06/12/02 CLARK 3 INCHES OF RAIN IN 1
HOUR. 730 - 830 PM.
REPORTED BY STORM
SPOTTER.Local storm report, Jun 12, 8:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT WED JUN 12 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0835 PM NORTH HENDERSON IL 1.75 INCH HAIL
06/12/02 MERCER 1 - 1.75 INCH HAIL.
REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:42 PM CDT | Severe Thunderstorm Warning | DVN | Mercer | 33 min |
| Jun 12, 9:12 PM CDT | Flash Flood Warning | DVN | Hancock, Henderson, Warren | 8 hr |
| Jun 12, 11:12 PM CDT | Severe Thunderstorm Warning | DVN | Warren | 48 min |
| Jun 13, 12:20 AM CDT | Flash Flood Warning | DVN | McDonough | 7 hr |
| Jun 13, 4:06 AM CDT | Flash Flood Warning | DVN | Hancock, Henderson, McDonough, Warren | 5 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.